June 8, 2011 (Silver Spring, Maryland) — The Food and Drug Administration is recommending that physicians restrict prescribing high-dose simvastatin (Zocor, Merck) to patients, given an increased risk of muscle damage . The new FDA drug safety communication, issued today, states that physicians should limit using the 80-mg dose unless the patient has already been taking the drug for 12 months and there is no evidence of myopathy.
"Simvastatin 80 mg should not be started in new patients, including patients already taking lower doses of the drug," the agency states.
In addition, the FDA is requesting that additional changes be made to the drug's label. The label will be changed to include the new dosing recommendations, as well as warnings not to use the drug with various medications, including itraconazole (Sporanox, Jannsen Pharmaceutica), ketoconazole (Nizoral by Ortho-McNeil Pharmaceutical), posaconazole (Noxafil, Merck), erythromycin, clarithromycin, telithromycin (Ketek, Sanofi-Aventis), HIV protease inhibitors, nefazodone, gemfibrozil, cyclosporine, and danazol.
In addition, the 10-mg dose should not be exceeded in patients taking amiodarone, verapamil, and diltiazem, and the 20-mg dose should not be exceeded with amlodipine (Norvasc, Pfizer) and ranolazine (Ranexa, Gilead).
The changes to the label are based on the Study of the Effectiveness of Additional Reductions in Cholesterol and Homocysteine (SEARCH), a study reported by heartwire . In that trial, 52 patients taking the 80-mg dose developed myopathy compared with one patient treated with the 20-mg dose. In addition, 22 patients treated with the high dose of simvastatin developed rhabdomyolysis compared with none treated with the 20-mg dose.
The FDA notes that the risks of myopathy and rhabdomyolysis were highest in the first year and that older age and female sex increased the risks.
In statement released today following the FDA alert , Merck notes that it has launched a new information website and is encouraging patients who think the prescribing changes might affect them to speak with their doctors.
POSTED BY STEVEN ALMANY, MD